Georgia, 2016

Damaging Winds in Georgia, August 28 to 29, 2016

August 28 to 29, 2016 · NWS FFC · 3 events in 3 counties and zones

A moist and unstable airmass over the region combined with strong daytime heating and a weak tropical wave off of the Georgia and South Carolina coast to produce isolated severe thunderstorms each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and unstable airmass over the region combined with strong daytime heating and a weak tropical wave off of the Georgia and South Carolina coast to produce isolated severe thunderstorms each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 2:16 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 28, 2:16 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
316 PM EDT SUN AUG 28 2016

.SHORT TERM /Tonight through Monday Night/...
High pressure across New England will move offshore today while a
tropical system, once Fiona but now TD Eight, will continue to trek
closer to the Carolina Coast.

Given ample dry air within the atmospheric column, do not anticipate
widespread convection today.  However, have noted some low/mid level
moisture across the higher elevations on soundings along with a weak
mid-level impulse. With enough convergence/lift some thunderstorms
have already begun to development, thus kept pops higher across this
region. Some model guidance illustrating some showers/iso
thunderstorms across the metro later this afternoon, but coverage
should be limited. Otherwise, anticipate a warm end to the day with
scu lingering through the remainder of the afternoon.

Tonight: Expect a quiet night across much of the area with light
easterly winds.  With the tropical wave approaching the Carolina
coast, should see an increase in cloud cover across the region,
especially during the morning hours. Some models are indicating fog,
but any thick cloud coverage would hinder fog development. But if
clouds do not materialize and enough moisture gets trapped in the
lowest levels, fog could then develop. Will need to monitor the
moisture flux through the evening/overnight hours to get a better
idea about this potential. But as of right now, not expecting
widespread stratus/fog issues. Lows around 70, apart from the cooler
temperatures across the higher terrain.

Monday: The tropical depression, which is also noted in the mid and
upper levels, will move closer to Carolina coast by the morning
hours with the sfc feature situated off NC. The mid level impulses
moving westward will help to bring more moisture/lift into the
region, especially across the central and southern tier of GA. This
combined with marginal instability should promote coverage of
showers/thunderstorms across the southern half of the CWA. With
better cloud and precip coverage, feel that temps may be a couple
degrees down from persistence. Highs in the low/mid 90s, with the
higher terrain in the mid/upper 80s.

Monday Night:  Any thunderstorm activity should wane through the
evening hours, unless mid-level forcing is present. Clouds should
also diminish as convective debris becomes sheared. Quiet night
otherwise with lows in the upper 60s/lower 70s.

26

.LONG TERM /Tuesday through Sunday/...
The uncertainly in the long term portion of the forecast still
revolves around the tropics. Specifically, what is going to happen
with 99L. Still thinking persistence is they way to go, but have
made a few tweaks to pops...mainly in the Thursday Night/Friday time
period.

By Tuesday...the low pressure associated with 99L will set up over
the eastern Gulf of Mexico. Models still diverge on the evolution
of the system...timing-wise and location. The GFS and EC are coming
a bit more into line with sitting over the NE Gulf and then moving
onshore near the big bend of Florida during the latter part of the
week. The EC moves the system onshore a little sooner than the GFS.
Either way, the low pressure center will interact with a stalled
frontal boundary across central GA late Thursday into Friday.
Rainfall chances have come up a bit across the southern CWFA during
this time, so have made some tweaks to this portion of the forecast.
In addition, the axis of heaviest rainfall has crept northward into
southern GA.

NListemaa

&&

.AVIATION...
18Z Update...
VFR conditions expected through much of the TAF period.
Anticipate low/mid levels clouds (3-5KFT) through the afternoon
with east winds. Any convection should stay north of the metro TAF
sites. High Res models indicating some shower activity through 01Z
across the metro, so have added VCSH. Clouds should diminish
overnight, with very little in the way of low cigs/reduced vsbys
for the early morning hours. Cloud coverage will increase across
the southern tier (MCN/CSG) through Monday, with better coverage
in diurnal storms over this area. East winds could become gusty at
times.

//ATL Confidence...12Z Update...

High on all elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  91  70  91 /  20  20  10  20
Atlanta         72  90  73  90 /  20  20   5  20
Blairsville     64  88  64  86 /  30  10  10  20
Cartersville    70  91  69  91 /  20  10   5  20
Columbus        74  92  73  92 /  10  20   5  20
Gainesville     70  89  70  89 /  20  20  10  20
Macon           72  92  72  93 /  10  20  20  20
Rome            70  92  69  93 /  20  10   5  10
Peachtree City  70  90  69  90 /  20  20   5  20
Vidalia         74  92  73  92 /  10  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....NListemaa
AVIATION...26
Hazardous weather outlook, Aug 28, 10:48 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1148 AM EDT SUN AUG 28 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1148 AM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. A FEW
STORMS COULD BE STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAIN WITH BRIEF LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS PARTS OF NORTH AND CENTRAL GEORGIA EACH DAY. ANY STORM
THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS... LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 28, 2:06 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
306 PM EDT SUN AUG 28 2016

GAZ002-004-005-281930-
MURRAY GA-WHITFIELD GA-WALKER GA-
306 PM EDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR MURRAY...WHITFIELD AND
SOUTHEASTERN WALKER COUNTIES UNTIL 330 PM EDT...

AT 306 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SUMAC TO DALTON TO NEAR VILLANOW...AND MOVING
WEST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
           LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
           ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
           APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
           RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
           IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
           ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
DALTON...CHATSWORTH...VARNELL...ETON...TUNNEL
HILL...COHUTTA...DAWNVILLE... CRANDALL...MILL
CREEK...BEAVERDALE...VILLANOW...SUMAC...ROCKY FACE AND TILTON.

LAT...LON 3489 8468 3473 8487 3461 8498 3461 8505
      3462 8506 3459 8506 3459 8518 3477 8517
      3477 8515 3482 8513 3481 8512 3482 8506
      3486 8506 3486 8503 3488 8501 3491 8502
      3498 8496
TIME...MOT...LOC 1906Z 097DEG 17KT 3487 8485 3477 8498 3468 8507

The radar

The Northeast Alabama radar (KHTX), 90 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
August 28, 2:32 PM EST to 2:45 PM EST
Where
Whitfield County, 2.61 mi SW of Trickum to 1.17 mi SW of Toonnerville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.757, -85.116

The Whitfield County Emergency Manager reported several trees blown down across the county, including on Mill Creek Road, Beaverdale Road, Tate Road, McArthur Road and Lafayette Road at Old Ringgold Road. A tree was blown down onto a house on Pat Cleburne Lane in Tunnel Hill.

Thunderstorm Wind, Jones

When
August 29, 6:04 PM EST to 6:25 PM EST
Where
Jones County, 2.6 mi W of Van Buren
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.884, -83.575

The Jones County 911 center reported 6-8 trees blown down in the area around Joycliff Road and New Clinton Road.

Thunderstorm Wind, Bibb

When
August 29, 6:10 PM EST to 6:30 PM EST
Where
Bibb County, 0.71 mi NE of Macon H Smart Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
32.837, -83.561

The Bibb County 911 center reported power lines blown down in East Macon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654512, 654513, 654514.